Oregon, 2006

Heavy Snow in Oregon, January 29, 2006

January 29, 2006 · NWS PDT · 1 event in 1 county or zone

1 heavy snow, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jan 29, 3:50 PM PST, 24 minutes earlier.

Area forecast discussion, Jan 29, 3:50 PM PST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
350 PM PST SUN JAN 29 2006

UPDATED FOR AVIATION DISCUSSION

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT...POTENT SYSTEM WITH
WIDE SWATH OF OVERRUNNING PRECIPITATION AFFECTING THE AREA THIS
AFTERNOON AND EXPECT THIS TO CONTINUE OVERNIGHT. SNOW LEVELS WILL
RISE THROUGH THE NIGHT BUT WILL TAKE A LITTLE LONGER THAN EARLIER
ANTICIPATED IN SOME OF THE ADVISORY AND WARNING AREAS. THUS WILL
EXTEND THE HEAVY SNOW WARNING FOR CENTRAL OREGON AND THE SNOW
ADVISORY FOR THE EAST SLOPES OF THE SOUTHERN WASHINGTON CASCADES
UNTIL 8 PM THIS EVENING. 18Z NAM IS CONSISTENT WITH PREVIOUS RUNS IN
WARMING THINGS UP CONSIDERABLY BY THAT TIME AND SNOW LEVELS SHOULD
RISE TO OR ABOVE 5000 FEET IN DESCHUTES COUNTY AROUND 8 PM AND ABOVE
3500 FEET IN SOUTHERN YAKIMA AND KLICKITAT COUNTY. HAVE CONSIDERED
UPGRADING THE ADVISORY FOR THE SOUTHERN WASHINGTON CASCADES BUT
SPOTTER REPORTS INDICATE THAT THE SNOW...ALTHOUGH HEAVY IS HAVING A
DIFFICULT TIME ACCUMULATING DUE TO THE SURFACE TEMPERATURES ABOVE
FREEZING. THIS TREND WILL HAVE TO BE MONITORED THROUGH THE EVENING.
WILL ALSO ISSUE A WIND ADVISORY FOR THE GRANDE RONDE VALLEY STARTING
AT 7 PM AND CONTINUING THROUGH MID MORNING MONDAY...THIS HAS THE
POTENTIAL TO BE A MARGINAL HIGH WIND EVENT SO THIS SITUATION TOO
WILL HAVE TO BE MONITORED THROUGH THE NIGHT. A VERY STRONG LOW LEVEL
JET WILL BE ROARING OVERHEAD ACROSS THE BASIN AND FOOTHILLS TONIGHT
WHICH POSES SOME CONCERN FOR HIGH WINDS...BUT SOUNDINGS DO SHOW A
STABLE SURFACE LAYER WHICH SHOULD PROVIDE PROTECTION FROM DOWNWARD
MIXING OF THE HIGH MOMENTUM AIR. NOT MUCH OF A BREAK IN STORE AS A
COLD FRONT CROSSES THE AREA MONDAY AFTERNOON ANOTHER SYSTEM IS
POISED TO AFFECT THE AREA TUESDAY INTO WEDNESDAY WITH PLENTY OF
MOISTURE. 78

.LONG TERM...WEDNESDAY THROUGH SATURDAY NIGHT...UNSETTLED WEATHER
WILL CONTINUE THROUGH THE EXTENDED PERIOD WITH SYSTEMS CARRIED BY
MAINLY ZONAL WESTERLY FLOW THROUGH THE AREA EVERY 24 TO 36 HOURS.
MODELS CONTINUE TO CHANGE FROM RUN TO RUN AND HAVE SIGNIFICANT
DISAGREEMENTS AS TO THE TIMING AND DETAILS OF PARTICULAR STORMS.
THUS WHILE IT IS CLEAR THAT A WET PERIOD IS AHEAD OF US...THE
CONFIDENCE OF THE EXACT DETAILS IS FAIRLY LOW. HAVE KEPT AT LEAST A
SLIGHT CHANCE OF RAIN IN ALL PERIODS FOR THE TIME BEING AND TAKEN A
MIDDLE GROUND BETWEEN THE GFS AND DGEX MODELS. WEDNESDAY WILL SEE
ONE SYSTEM MOVING OUT OF THE AREA AND GIVING US A BIT OF A BREAK
BEFORE THE NEXT SYSTEM ARRIVES ON THURSDAY/THURSDAY NIGHT. ON FRIDAY
THE AREA WILL BE UNDER A TEMPORARY RIDGE BEING PUMPED UP BY AN
APPROACHING SYSTEM WHICH WILL ARRIVE FRIDAY NIGHT AND SATURDAY.
TEMPERATURES LOOK TO BE SEVERAL DEGREES ABOVE NORMAL WEDNESDAY
THROUGH FRIDAY NIGHT BEFORE TUMBLING 4 OR 5 DEGREES ON SATURDAY AS
THE SATURDAY SYSTEM BRINGS IN CONSIDERABLE COLD AIR. THIS WILL LOWER
SNOW LEVELS FROM 3500 TO 4500 FEET WEDNESDAY THROUGH FRIDAY NIGHT TO
1500 TO 2500 FEET ON SATURDAY NIGHT. 83

&&

.AVIATION...A WARM FRONT MOVING THROUGH THE AREA HAS BROUGHT VFR AND
MVFR CONDITIONS TO THE AREA THIS AFTERNOON WHICH WILL CONTINUE FOR
THE NEXT 24 HOURS AT ALL TAF LOCATIONS AND ON ALL TWEB ROUTES. GUSTY
SURFACE WINDS TO 25 KNOTS ARE POSSIBLE TONIGHT AND TOMORROW AT
KRDM...KPDT...KALW AND KPSC. 83

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  42  49  33  46 /  70  70  20  20
ALW  44  52  36  48 /  70  70  20  20
PSC  43  56  32  48 /  70  50  20  20
YKM  35  48  27  41 /  80  50  20  40
HRI  42  53  33  47 /  70  50  20  20
ELN  31  43  28  37 /  70  50  20  40
RDM  40  47  23  38 /  80  70  20  40
LGD  37  44  28  37 /  70  60  20  20
5J0  33  43  21  37 /  80  60  20  30
DLS  40  51  35  42 /  90  80  20  50

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...SNOW ADVISORY UNTIL 6 AM PST MONDAY FOR ORZ050-ORZ506.

     HEAVY SNOW WARNING UNTIL 8 PM PST THIS EVENING FOR ORZ043.

     WIND ADVISORY FROM 7 PM THIS EVENING TO 10 AM PST MONDAY FOR
     ORZ049.

WA...HEAVY SNOW WARNING UNTIL 6 AM PST MONDAY FOR WAZ501.

     SNOW ADVISORY UNTIL 8 PM PST THIS EVENING FOR WAZ502.

&&

TI:YYY
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
76/83/83
Hazardous weather outlook, Jan 29, 5:04 AM PST, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
504 AM PST SUN JAN 29 2006

WAZ024-501-502-026>030-ORZ041>044-049-050-501>506-301300-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
KITTITAS VALLEY-YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-EASTERN COLUMBIA RIVER GORGE OF OREGON-
NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
504 AM PST SUN JAN 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SNOW
     EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
     OF THE SOUTHERN CASCADES OF WASHINGTON, NORTH CENTRAL OREGON,
     CENTRAL OREGON, WALLOWA COUNTY, OCHOCO-JOHN DAY HIGHLANDS

THE NEXT IN A SERIES OF STRONG STORM SYSTEMS WILL IMPACT THE
REGION BEGINNING THIS MORNING AND CONTINUING THROUGH TONIGHT. SNOW
LEVELS WILL GRADUALLY RISE THROUGH THIS PERIOD...CHANGING THE SNOW
TO RAIN. LOCATIONS ALONG THE EAST SLOPES OF THE CASCADES...WALLOWA
COUNTY...AND IN THE JOHN DAY-OCHOCO HIGHLANDS...AT OR ABOVE 2500
FEET...SHOULD SEE SIGNIFICANT SNOW AMOUNTS AGAIN. FOR FURTHER
DETAILS PLEASE REFER TO THE PDXWSWPDT WWUS46 KPDT PRODUCT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SNOW MONDAY
     EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, WALLOWA
     COUNTY, OCHOCO-JOHN DAY HIGHLANDS

A COLD FRONT WILL PASS ACROSS THE REGION MONDAY...LOWERING SNOW
LEVELS IN THE AFTERNOON. SNOW SHOWERS WILL CONTINUE AT HIGHER
ELEVATIONS THROUGH THE DAY WITH RAIN SHOWERS ELSEWHERE. THERE MAY BE
A SMALL BREAK IN THE RAIN AND SNOW TUESDAY...OTHERWISE UNSETTLED
CONDITIONS CAN BE EXPECTED THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PENDLETON/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Central Oregon

When
January 29, 4:14 PM PST to 4:34 PM PST
Where
Central Oregon forecast zone
Reported by
TRAINED SPOTTER

8 inches of snow in 8 hours at Sunriver 2SSW.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2006Every state in 2006This day in weather historyWarnings in Oregon, January 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5489337.